Winter Storm, Eastern Glacier
- When
- March 29, 3:00 AM MST to 12:00 PM MST
- Where
- Eastern Glacier forecast zone
- Reported by
- Official NWS Observations
Winds gusting to 35 mph along with moderate snow produced visibilities to a quarter mile at times.
A vigorous storm system brought heavy snow and high winds to a portion of North Central Montana. Snow amounts greater than 6 inches and wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A vigorous storm system brought heavy snow and high winds to a portion of North Central Montana. Snow amounts greater than 6 inches and wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 29, 2:17 AM MST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 317 AM MDT SAT MAR 29 2008 .DISCUSSION... TODAY THROUGH MONDAY...AN UPPER LEVEL LOW WILL SWEEP ACROSS MY FORECAST AREA TODAY. A SURFACE LOW PRESSURE SYSTEM IS CURRENTLY CENTERED OVER SOUTHWEST MONTANA WITH AN INVERTED TROUGH EXTENDING NORTH TO NORTHWEST ACROSS WESTERN PORTIONS OF MY CWA. THE SURFACE LOW WILL MOVE EAST TODAY WITH THE INVERTED TROUGH ENDING UP IN AN EAST-WEST ORIENTATION ACROSS NORTHERN MONTANA BY LATE MORNING. MODELS ARE NOT IN AGREEMENT WITH LOCATION OF THE SURFACE TROUGH AND SUBSEQUENT QPF FOOTPRINT. OBSERVATIONS AND SURFACE ANALYSIS INDICATES THAT THE FURTHER SOUTH GFS MODEL IS PERFORMING BETTER THAN THE NAM...BUT THE TROUGH MAY END UP A BIT FURTHER SOUTH THAN EVEN THIS MODEL IS SHOWING. THE SURFACE TROUGH IS THEN EXPECTED TO SWEEP SOUTH ACROSS CENTRAL MONTANA WITH COLDER CANADIAN AIR POURING INTO MY CWA ALONG WITH GUSTY NORTH TO NORTHWEST WINDS CREATING AREAS OF BLOWING SNOW. THIS SCENARIO IS FAVORABLE FOR THE CURRENT WINTER WEATHER HIGHLIGHTS ACROSS NORTH CENTRAL MONTANA. HOWEVER...IT DOES APPEAR THAT THE MODELS ARE OVER ESTIMATING QPF AMOUNTS. AS SUCH I HAVE LOWERED SNOW AMOUNTS IN THE FORECAST BUT I WILL ALLOW THE HIGHLIGHTS TO CONTINUE FOR NOW. WEAK SHORTWAVE RIDGING BUILDS OVER MONTANA TONIGHT WITH SNOW DECREASING RAPIDLY DURING THE EVENING HOURS. BY SUNDAY A SECONDARY BROAD UPPER LEVEL LOW SWINGS INTO THE NORTHERN ROCKY MOUNTAIN REGION AND WILL REMAIN OVER MY FORECAST AREA THROUGH MONDAY FOR CONTINUED UNSETTLED CONDITIONS. TEMPERATURES WILL REMAIN WELL BELOW SEASONAL NORMALS THROUGH THE SHORT TERM PERIOD. MPJ MONDAY NIGHT THROUGH THURSDAY NIGHT...A SOMEWHAT UNSETTLED PATTERN WILL CONTINUE AT LEAST THROUGH THE MIDDLE OF NEXT WEEK AS A BROAD UPPER LEVEL TROUGH PERSISTS OVER WESTERN NORTH AMERICA...WHICH GRADUALLY SHIFTS EAST INTO THE PLAINS STATES LATER IN THE WEEK. MEDIUM RANGE MODELS DIVERGE THROUGH THE PERIOD WITH RESPECT TO THE STRENGTH AND LOCATION OF SPECIFIC SHORTWAVES EMBEDDED WITHIN THE FLOW...WHICH LEADS TO INCREASING UNCERTAINTY IN THE DETAILS OF THE PATTERN AS THE WEEK PROGRESSES. BETTER CHANCE FOR PRECIP WILL BE EARLY IN THE PERIOD AS MORE ORGANIZED ENERGY SWINGS THROUGH THE TROUGH FROM THE NORTHWEST MONDAY NIGHT THROUGH TUESDAY. BROAD TROUGHING ACROSS THE REGION TUESDAY NIGHT THROUGH WEDNESDAY WILL PROVIDE ENOUGH INSTABILITY FOR A SLIGHT CHANCE TO CHANCE OF SNOW SHOWERS THROUGH THE PERIOD WITH DRYING LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS THE TROUGH SHIFTS EAST OF THE REGION. BELOW AVERAGE TEMPERATURES ARE EXPECTED MONDAY NIGHT AND TUESDAY UNDER THE TROUGH WITH TEMPERATURES WARMING BACK TO NEAR AVERAGE LEVELS BY THURSDAY. HOENISCH FRIDAY AND SATURDAY...MODELS INDICATE A WESTERLY FLOW WITH PERIODIC PACIFIC DISTURBANCES FLOWING THROUGH. A CHANCE FOR SCATTERED SNOW SHOWERS FOR THE MOUNTAINS AND A SLIGHT CHANCE FOR ISOLATED SHOWERS ON THE PLAINS. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL. SAUCIER && .AVIATION... UPDATED 0515Z. A STRONG STORM SYSTEM WILL AFFECT THE REGION THROUGH SATURDAY EVENING. SNOW OVER SOUTHWEST MONTANA WILL SPREAD INTO CENTRAL AND NORTH CENTRAL MONTANA AFTER 06Z SATURDAY. WIDESPREAD MVFR AND IFR CONDITIONS ARE ANTICIPATED DUE TO REDUCED VISIBILITIES AND LOWERED CEILINGS AROUND SNOW...AND SIGNIFICANT MOUNTAIN OBSCURATIONS ARE EXPECTED. SNOW WILL BECOME MORE SCATTERED OVER CENTRAL AND SOUTHWEST MONTANA BY SATURDAY MORNING. FURTHER NORTH...HOWEVER...A PERSISTENT BAND OF HEAVY SNOW IS EXPECTED TO FORM OVER FAR NORTH CENTRAL MONTANA AFTER 11Z SATURDAY...AFFECTING AREAS FROM KCTB TO KHVR. WHILE THIS BAND WILL RESULT IN AREAS OF LIFR CONDITIONS...THE BAND MAY OSCILLATE AROUND THE INTERNATIONAL BORDER...BRINGING TEMPORARY VISIBILITY AND CEILING IMPROVEMENTS TO KCTB AND KHVR SATURDAY AFTERNOON. AFTER 00Z SUNDAY...THE BAND OF SNOW WILL WEAKEN AND SLOWLY SINK SOUTHWARD...BRINGING LIGHT SNOW TO KGTF AND KLWT. ALSO...A SURFACE TROUGH WILL STRENGTHEN AND MOVE EASTWARD ACROSS MONTANA THROUGH SATURDAY. EXPECT SOUTHEASTERLY WINDS SATURDAY MORNING TO BECOME SOUTHERLY THEN WESTERLY ACROSS MUCH OF THE REGION...BUT WILL BECOME NORTHERLY AND THEN WESTERLY AROUND KCTB AND KHVR. WIND GUSTS FROM 25 TO 35 KTS WILL BE POSSIBLE SATURDAY AFTERNOON...WITH BLOWING SNOW A CONCERN...ESPECIALLY AROUND KHVR. COHEN && .PRELIMINARY POINT TEMPS/POPS... GTF 33 13 35 14 / 80 30 20 30 CTB 31 11 30 12 / 100 20 30 40 HLN 37 17 38 21 / 30 20 20 30 BZN 38 13 37 19 / 40 20 10 50 WEY 29 0 30 9 / 70 40 20 50 DLN 34 13 34 18 / 20 10 10 60 HVR 33 12 34 13 / 100 20 10 30 LWT 32 13 33 12 / 60 60 20 40 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ012- 013-049. HEAVY SNOW WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ009-010- 048. WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS AFTERNOON FOR MTZ050-051. WINTER STORM WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ011- 044>047. && SHORT TERM...MPJ LONG TERM...HOENISCH AVIATION...COHEN WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 317 PM MDT FRI MAR 28 2008 MTZ009>013-044>051-292130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- 317 PM MDT FRI MAR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE NORTHERN ROCKIES FROM THIS EVENING THROUGH SATURDAY. THE HEAVIEST SNOW IS EXPECTED TO FALL BETWEEN MIDNIGHT AND NOON ON SATURDAY. TOTAL ACCUMULATIONS OF 4 TO 9 INCHES AT LOWER ELEVATIONS AND 8 TO 14 INCHES IN THE MOUNTAINS ARE EXPECTED. AREAS OF BLOWING AND DRIFTING SNOW ARE ALSO EXPECTED. A HEAVY SNOW WARNING IS IN EFFECT FOR EASTERN GLACIER COUNTY FROM THIS EVENING THROUGH SATURDAY. SNOW WILL SPREAD EAST DURING THE NIGHT AND THE HEAVY SNOW WARNING WILL INCLUDE MOST PORTIONS OF NORTH CENTRAL MONTANA AFTER MIDNIGHT. TOTAL SNOW ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED BY SATURDAY. LOCAL BLOWING AND DRIFTING OF SNOW IS ALSO EXPECTED. A WINTER WEATHER ADVISORY IS IN EFFECT FOR TETON...CHOTEAU...AND CASCADE COUNTIES FROM MIDNIGHT TONIGHT THROUGH SATURDAY. TOTAL SNOW ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED. AREAS OF BLOWING AND DRIFTING SNOW ARE ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WINTER STORM AND HEAVY SNOW WARNINGS FOR NORTH CENTRAL MONTANA WILL CONTINUE THROUGH SATURDAY AFTERNOON. THE WINTER WEATHER ADVISORY FOR TETON...CHOUTEAU...AND CASCADE COUNTIES CONTINUES THROUGH SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-292130- BEAVERHEAD-MADISON-GALLATIN- 317 PM MDT FRI MAR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT SATURDAY. TOTAL SNOW ACCUMULATIONS OF 1 TO 4 INCHES ARE EXPECTED IN THE VALLEYS...WITH 3 TO 7 INCHES IN THE MOUNTAINS AND PASSES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ014-052>054-292130- CENTRAL AND SOUTHERN LEWIS AND CLARK-JEFFERSON-BROADWATER-MEAGHER- 317 PM MDT FRI MAR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
10 winter storm. Local standard time, as filed.
Winds gusting to 35 mph along with moderate snow produced visibilities to a quarter mile at times.
Four inches of snow combined with winds of 30 mph produced visibilities of less than a quarter mile at times.
Six inches of snow with wind gusts in excess of 25 mph produced visibilities to less than one-half mile at times.
Winds in excess of 30 mph combined with moderate snowfall produced visibilities of 100 yards at times. Roads were reported to be extremely slippery.
Snow accumulation of 7 inches along with wind gusts in excess of 30 mph produced visibilities less than 200 feet at times. Interstate 15 near Conrad was closed for a time with numerous accidents reported.
Ten inches of snow was reported at the Stringer Creek SNOTEL site (elevation 6550 feet). Additionally, winds in excess of 35 mph combined with snowfall in excess of 4 inches, produced visibilities of less than 200 feet at times. Numerous vehicles were reported to have slid off roadways in and around the city of Great Falls.
Winds in excess of 30 mph combined with periods of heavy snow produced visibilities of less than one quarter mile at times. Travel was restricted by law enforcement along U.S. Highway 87 between Great Falls and Fort Benton.
Wind gusts to 50 mph along with moderate snow produced visibilities of less than 100 feet at times.
Wind gusts in excess of 30 mph combined with moderate snow produced visibilities of less than 100 yards at times.
Eight inches of snow combined with wind gusts in excess of 30 mph produced visibilities of less than 100 feet at times.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85574, 85575, 85578, 85579, 85580, 85576, 85577, 85581, 85582, 85583.